Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Raleigh, NC

August 9, 2000Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 9, 2000, 9:36 PM EDT for Edgecombe County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 9:36 PM EDT (01:36 UTC)
Expired
Aug 9, 2000, 10:15 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Edgecombe County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4457 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100137
SVRRDU
NCC065-195-100215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
936 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILSON COUNTY IN NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SARATOGA...OR ABOUT 16 MILES
  SOUTH OF ROCKY MOUNT...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE SARATOGA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:00 PM EDT, 7 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM EDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT WED AUG 9 2000

.DISCUSSION...DIURNAL INSTABILITY AND WEAK LEE SIDE SURFACE TROUGH
WITHOUT UPPER LEVEL SUPPORT REST OF THIS AFTN INTO EVENING AND AGAIN
THURSDAY PROVIDES SLIGHT CHANCE OF TSTMS. OTHERWISE CONTINUED MUGGY
AND HOT WITH LESS CLOUDS THAN NOT.

500 MB TROUGH SHARPENS A BIT LATE THURSDAY NIGHT THROUGH FRIDAY
ALLOWING PREFRONTAL SURFACE TROUGH TO SAG SOUTHWARD INTO AREA.
THINK MOS/FAN HIGHS FOR FRIDAY TOO LOW EXPECTING PRETTY GOOD HEATING
AGAIN AHEAD OF SURFACE FRONT. A LITTLE BIT BETTER CHANCE OF TSTMS
FRIDAY AND ACROSS THE NORTHERN RELATIVE TO THE SOUTHERN CWA.

SURFACE HIGH BEHIND FRONT QUITE WEAK BUT UPPER TROUGH LIKELY
ENOUGH TO FORCE SURFACE FRONT INTO CWA SATURDAY. LIMITED SOLAR
SHELTERING PROCEEDING FRONT...SO NOT LIKELY TO SEE ANOTHER WARM
SEASON HYBRID CAD EVENT AS WAS THE CASE ON 6/20 AND 7/24.
FRONT WILL NOT PROCEED hVERY FAR SOUTH OF NC BUT ENOUGH TO LESSEN
THE HEAT AND HUMIDITY SOME THROUGH THE WEEKEND.

.RAH...NONE.

KK

In the hours before

Local storm report, Aug 9, 9:23 PM EDT, 13 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    WHITAKERS                 NC   WIND DAMAGE
08/09/00   EDGECOMBE                      911 REPORTS TWO TREES DOWN

0900 PM    SPRING HOPE               NC   1 INCH HAIL
08/09/00   NASH                           QUARTER SIZE HAIL AND
                                          SEVERAL TREES DOWN AROUND
                                          SPRING HOPE

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningRAHNash52 min
Aug 10, 12:50 AM EDTSevere Thunderstorm WarningRAHPerson40 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHAlamance, Orange45 min
Aug 10, 1:37 AM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Randolph38 min
Aug 10, 1:47 AM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake58 min
Aug 10, 3:09 AM EDTSevere Thunderstorm WarningRAHJohnston36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.